Alert archive / Kansas / Special Weather Statements in 2015
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 7, 2015, 3:04 PM CDT for Pawnee County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2015, 3:04 PM CDT (20:04 UTC)
- Expired
- May 7, 2015, 3:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
482
WWUS83 KDDC 072004
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU MAY 7 2015
KSZ065-072045-
PAWNEE KS-
304 PM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...NORTHWESTERN
STAFFORD AND SOUTHEASTERN RUSH COUNTIES UNTIL 345 PM CDT...
AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF LARNED...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LARNED...ROZEL...ASH VALLEY...SANFORD AND FRIZELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3806 9902 3820 9951 3835 9927 3835 9903
3826 9903 3826 9891 3816 9891
TIME...MOT...LOC 2003Z 222DEG 25KT 3819 9904
$$
RUSSELLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 12:34 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 7, 12:34 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1234 PM CDT THU MAY 7 2015 ...UPDATED FOR AVIATION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 327 AM CDT THU MAY 7 2015 THE LATEST SHORT TERM MODEL SOLUTIONS SHOW UPPER LEVEL SOUTHWESTERLY FLOW BECOMING REESTABLISHED OVER THE CENTRAL HIGH PLAINS. THE FRONTAL BOUNDARY WILL BECOME STATIONARY FROM NORTH CENTRAL KANSAS INTO THE WESTERN OKLAHOMA PANHANDLE AND THEN LOOPING BACK TO THE NORTHWEST ACROSS EASTERN COLORADO BEFORE LIFTING SLOWLY NORTHWARD ACROSS WESTERN KANSAS THIS AFTERNOON. THE FRONT WILL BE THE FOCUS FOR SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. 0-6 KM SHEAR IS NOT OVERLY IMPRESSIVE, GENERALLY AROUND 30-40 KNOTS, BUT COULD STILL BE ENOUGH TO RESULT IN A FEW SUPERCELLS. WITH SURFACE DEWPOINTS EXPECTED TO BE IN THE UPPER 40S AND 50S THIS AFTERNOON, INSTABILITY WILL BE FAIRLY SIGNIFICANT, AROUND 2000-3000J/KG, WHICH WOULD SUPPORT GOLF BALL TO POSSIBLY TENNIS BALL SIZED HAIL IN THE STRONGER STORMS. GIVEN THE VICINITY OF THE FRONTAL BOUNDARY, AN ISOLATED TORNADO CAN NOT BE TOTALLY RULED OUT. THE AREA OF STORMS WILL GRADUALLY WORK ITS WAY THROUGH WESTERN KANSAS THIS EVENING WITH THUNDERSTORM CHANCES DIMINISHING AFTER MIDNIGHT. THE MODELS INDICATE THAT THE FRONTAL BOUNDARY WILL SLIDE SOUTHWARD AGAIN TONIGHT. WITH INCREASING LOW LEVEL UPSLOPE FLOW, WE COULD SEE LOW STRATUS DEVELOPING ACROSS THE AREA ESPECIALLY OUT TOWARD THE COLORADO BORDER. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 420 AM CDT THU MAY 7 2015 FRIDAY: ON FRIDAY, A COLD FRONT WILL STALL OUT ACROSS SOUTHWEST KANSAS. NORTH OF THIS BOUNDARY, A POST FRONTAL UPSLOPE FLOW PATTERN IS EXPECTED. THIS AREA IS GENERALLY ALONG AND NORTH OF HIGHWAY 50. SOUTH OF THIS BOUNDARY, DOWNSLOPE SOUTHWESTERLY FLOW IS EXPECTED WITH RESULTANT WARMER TEMPERATURES IN THE UPPER 70S. TO THE NORTH, ONLY UPPER 60S ARE EXPECTED. AS FAR AS PRECIPITATION IS CONCERNED, OUTPUT SOLUTIONS FROM THE 4 KM NAM AND WRF-ARW SEEM THE MOST REASONABLE WITH HIGH QPF ALONG AND NORTH OF THE FRONT IN THE UPSLOPE AREA. THE GLOBAL ECMWF MODEL ALSO AGREES WITH THE QPF ARRANGEMENT OF THE MESOSCALE MODELS. AS A RESULT, HAVE THE HIGHEST POPS ACROSS THE NORTHERN ZONES. IN ADDITION, HAVE FAIRLY HIGH POPS ACROSS THE EASTERN ZONES IN THE WARM SECTOR JUST IN CASE THE DRYLINE BECOMES ACTIVE AS SHOWN BY THE GFS AND THE OPERATIONAL NAM. FOR SEVERE WEATHER, SEE TWO AREAS OF CONCERN. ONE WILL BE ALONG THE FRONT WHERE ELEVATED STORMS WILL BE POSSIBLE. THIS AREA IS GENERALLY FROM HAMILTON COUNTY EASTWARD TOWARDS FORD COUNTY AND SLIGHTLY CURVING TO THE NORTHEAST UP TO STAFFORD COUNTY. MUCAPE IN THE 1000-2000 J/KG ALONG WITH 45 KT OF 1-6 KM SHEAR WILL SUPPORT THE NOTION OF ORGANIZED STORMS CAPABLE OF PRODUCING LARGE HAIL. THE LARGE HAIL PARAMETER IS IN THE 1.5-2.5" MAXIMUM HAIL SIZE RANGE. ACROSS BARBER COUNTY, IF CONVECTION DOES FORM MORE IN THIS WARM SECTOR REGION, HAIL COULD BE BIGGER. AN ISOLATED TORNADO IS ALSO POSSIBLE, BUT FRIDAY DOESN'T REALLY LOOK LIKE A TORNADO DAY SINCE WE ARE DEALING WITH A FRONT AND UPSCALE/LINEAR CONVECTION GROWTH. SATURDAY: SATURDAY IS LOOKING LIKE A HIGH IMPACT DAY IN TERMS OF SENSIBLE WEATHER IMPACTS. THE NAM HAS THE FRIDAY FRONT LIFTING NORTHWARD AS A WARM FRONT WITH MOST OF SOUTHWEST KANSAS FIRMLY IN THE WARM SECTOR. THE ECMWF IS DIFFERENT AND KEEPS CLOUDS AND PRECIPITATION AROUND, LIMITING CAPE GROWTH POTENTIAL. THE GFS IS IN MORE AGREEMENT WITH THE NAM, SO THE EC COULD BE THE ODD MAN OUT. ANYWAY, THE SYNOPTIC PATTERN WITH A STRONG NEGATIVELY TILTED TROUGH EJECTING AND LOW LEVEL MOISTURE ADVECTION FIRMLY SUGGESTS THE POTENTIAL FOR SEVERE THUNDERSTORMS INCLUDING ROBUST SUPERCELLS. THE SIGNIFICANT TORNADO PARAMETER LIGHTS UP ALONG AND EAST OF THE DRYLINE. THE LARGE HAIL PARAMETER ALSO INCREASES SIGNIFICANTLY AND SUGGESTS MAXIMUM HAIL GROWTH POTENTIAL IN THE 2.5-3.5" RANGE. FOR TORNADOES, IF THE NAM DOES VERIFY, WE COULD EASILY SEE TORNADIC SUPERCELLS ACROSS THE SW KANSAS PRAIRIE. FORECAST SKEW-T/LOG-P'S DOWNSTREAM OF THE DRYLINE FROM THE NAM MODEL SHOWS A VOLATILE ENVIRONMENT WITH CAPE IN THE 35000 J/KG RANGE, AND 90 DEGREE VEERING WINDS FROM THE SFC TO ABOUT 3 KM. ONE POTENTIAL PROBLEM I DO SEE IS FOR STORM TYPE EVOLUTION... BACKING WINDS ABOVE 3 KM WITH TIME. THIS COULD CUT DOWN ON THE STRONG TORNADO POTENTIAL WITH SUPERCELLS MORE IN THE HP RANGE RATHER THAN THE CLASSIC/CYCLIC TORNADOGENESIS SUPERCELL TYPE. THIS BACKING OF UPPER LEVEL WINDS HAS BEEN FAIRLY CONSISTENT IN THE GLOBAL MODELS AS WELL OVER THE LAST FEW DAYS. BUT AT THE LOW LEVELS, 25-30 KT OF 0-1 KM SHEAR, AND 0-3 KM SRH VALUES OF 250-350 M2/S2 ARE OBVIOUSLY CONCERNING. MESOSCALE DETAILS WILL STILL NEED TO BE HAMMERED OUT IN FUTURE FORECASTS, BUT CITIZENS ACROSS SW KANSAS SHOULD BE SITUATIONALLY AWARE TO RAPID WEATHER CHANGES ON SATURDAY AND BE READY TO ACT APPROPRIATELY. SPC HAS A MODERATE RISK OF MUCH OF THE AREA ON SATURDAY AND I AGREE WITH THE HIGHER PROBABILITIES OF SEVERE WEATHER. AND THE REST: PRETTY MUCH STUCK WITH THE SUPERBLEND DURING THIS PERIOD. THE STRONG SYNOPTIC JET/WAVE DRIVING ALL THE AFOREMENTIONED WEATHER FOR SATURDAY MOVES OFF TO THE NORTHEAST SUNDAY WITH DRIER AIR AND SUBSIDENCE ADVECTING IN ITS WAKE. THE NET RESULT IS A MUCH DRIER, ALBEIT COOLER FORECAST TO CLOSE OUT THE WEEKEND. COOLER AIR WILL WORK ACROSS THE AREA MONDAY MORNING, SO WILL HAVE TO WATCH FOR FROST/FREEZE HEADLINES AS HIGH PRESSURE SETTLES IN AND WINDS WEAKEN. THE REST OF THE FORECAST LOOKS FAIRLY TRANQUIL WITH OFFSHORE FLOW. EVENTUALLY, WARM AIR/MOISTURE ADVECTION MAY DEVELOP DOWNSTREAM OF A SYNOPTIC TROUGH TO THE SOUTHWEST TOWARDS MID MAY ACROSS SOUTHWEST KANSAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1229 PM CDT THU MAY 7 2015 A WEAK FRONTAL BOUNDARY WILL BE NEAR DODGE CITY TO GARDEN CITY AND HAYS WITH VARIABLE WINDS BECOMING EASTERLY AND SOUTHEASTERLY LATE. A FEW THUNDERSTORMS ARE POSSIBLE ALONG THE BOUNDARY AFTER 22-00Z. SOME LOW STRATUS AND FOG WITH IFR CONDITIONS POSSIBLE AFTER 09Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 58 75 60 / 20 60 50 50 GCK 79 54 71 55 / 30 40 50 50 EHA 79 52 80 51 / 40 40 30 30 LBL 81 56 80 56 / 30 60 40 40 HYS 79 54 68 55 / 20 60 50 50 P28 81 61 77 62 / 10 70 50 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GERARD LONG TERM...SUGDEN AVIATION...KRUSE
Hazardous weather outlook, May 7, 12:37 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1237 PM CDT THU MAY 7 2015 KSZ030-031-043>046-061>066-074>081-084>090-081745- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1237 PM CDT THU MAY 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDS WEATHER RISK... FRIDAY... LIMITED FLOODING RISK. ELEVATED SEVERE THUNDERSTORM RISK. SATURDAY... ELEVATED FLOODING RISK. SIGNIFICANT SEVERE THUNDERSTORM RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED FIRE WEATHER RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... NO HAZARDS. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL KANSAS. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
In the hours before
Special weather statement, May 7, 1:50 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT THU MAY 7 2015
KSZ081-071930-
PRATT KS-
150 PM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARBER AND PRATT
COUNTIES UNTIL 230 PM CDT...
AT 150 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF COATS...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...SAWYER...CULLISON...COATS...BYERS AND CAIRO.
LAT...LON 3747 9860 3747 9896 3752 9901 3763 9901
3782 9895 3782 9859 3776 9847 3751 9847
TIME...MOT...LOC 1850Z 224DEG 30KT 3754 9889
RUSSELLSpecial weather statement, May 7, 2:30 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT THU MAY 7 2015
KSZ066-072015-
STAFFORD KS-
230 PM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY UNTIL 315 PM
CDT...
AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF IUKA...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. JOHN...STAFFORD...HUDSON...SEWARD...ZENITH...DILLWYN AND NEOLA.
LAT...LON 3783 9851 3783 9896 3826 9880 3826 9847
3787 9847
TIME...MOT...LOC 1930Z 216DEG 30KT 3782 9875
RUSSELLSpecial weather statement, May 7, 3:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU MAY 7 2015
KSZ065-072045-
PAWNEE KS-
304 PM CDT THU MAY 7 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...NORTHWESTERN
STAFFORD AND SOUTHEASTERN RUSH COUNTIES UNTIL 345 PM CDT...
AT 303 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF LARNED...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LARNED...ROZEL...ASH VALLEY...SANFORD AND FRIZELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3806 9902 3820 9951 3835 9927 3835 9903
3826 9903 3826 9891 3816 9891
TIME...MOT...LOC 2003Z 222DEG 25KT 3819 9904
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:55 PM CDT | Special Weather Statement | DDC | Barber | 35 min |
| May 7, 1:50 PM CDT | Special Weather Statement | DDC | Pratt | 40 min |
| May 7, 2:30 PM CDT | Special Weather Statement | DDC | Stafford | 45 min |
| May 7, 3:39 PM CDT | Special Weather Statement | DDC | Hodgeman | 51 min |
| May 7, 3:44 PM CDT | Special Weather Statement | DDC | Gray, Seward | 46 min |
| May 7, 3:51 PM CDT | Tornado Warning | DDC | Gray, Haskell | 24 min |
| May 7, 4:11 PM CDT | Tornado Warning | DDC | Gray, Haskell | 21 min |
| May 7, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 51 min |
| May 7, 4:40 PM CDT | Special Weather Statement | DDC | Hodgeman | 50 min |
| May 7, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Rush | 57 min |
| May 7, 5:01 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush, Stafford | 44 min |
| May 7, 5:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 38 min |
| May 7, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 19 min |
| May 7, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 58 min |
| May 7, 5:59 PM CDT | Tornado Warning | DDC | Morton | 32 min |
| May 7, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 56 min |
| May 7, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 52 min |
Nearby
Special Weather Statements in Kansas, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.